The U.S. research team, therefore, set out to evaluate the extent to which drugs affect vitamin D when taken together. They also wanted to find out if supplementation alters drug effectiveness or toxicity in people.
The researchers conducted a review of electronic databases to identify a total of 109 reports. They found âinsufficient evidenceâ to help them determine whether lipase inhibitors (a class of anti-obesity drugs), antimicrobial agents, antiepileptic drugs, antiretroviral agents, or H(2) receptor antagonists (used to treat stomach acid problems) alter vitamin D concentrations in the body.
They did, however, find proof that atorvastatin (a cholesterol-lowering drug) appears to increase 25(OH)D concentrations. â25(OH)Dâ refers to a test that determines vitamin D concentration in the blood. Now, when patients supplement with vitamin D, the opposite effect occurred. Taking vitamin D supplements and atorvastatin at the same time actually decreased concentrations of atorvastatin.
The researchers also found that use of thiazide diuretics (used to treat high blood pressure) in combination with calcium and vitamin D supplements may cause hypercalcemia in the elderly or those with compromised kidney function or hyperparathyroidism. Hypercalcemia occurs when there is too much calcium in the blood. Symptoms include nausea, vomiting, pain, constipation, muscle weakness or twitches, depression, memory loss, increased urination, and spinal curvature.
Get your doctorâs advice about vitamin D supplements and potential reactions with any medications you are taking. Youâll want to make sure that you are getting the health benefits of both vitamin D and/or any drugs that are meant to help with your existing health conditions.
For more information on vitamin D and how it could boost your brain health, read âGet Some Sun to Ward Off Alzheimerâs.â
Sources for Today’s Articles:
Vitamin Interaction Warning: Vitamin D and These Medications
Robien, K., et al., âDrug-Vitamin D Interactions: A Systematic Review of the Literature.â Nutr Clin Pract. January 10, 2013.